Apparent fractality emerging from models of random distributions

Daniel Hamburger, Ofer Biham, David Avnir*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

68 Scopus citations


The fractal properties of models of randomly placed [Formula Presented]-dimensional spheres ([Formula Presented]) are studied using standard techniques for calculating fractal dimensions in empirical data (the box counting and Minkowski-sausage techniques). Using analytical and numerical calculations it is shown that in the regime of low volume fraction occupied by the spheres, apparent fractal behavior is observed for a range of scales between physically relevant cutoffs. The width of this range, typically spanning between one and two orders of magnitude, is in very good agreement with the typical range observed in experimental measurements of fractals. The dimensions are not universal and depend on density. These observations are applicable to spatial, temporal, and spectral random structures. Polydispersivity in sphere radii and impenetrability of the spheres (resulting in short range correlations) are also introduced and are found to have little effect on the scaling properties. We thus propose that apparent fractal behavior observed experimentally over a limited range may often have its origin in underlying randomness.

Original languageAmerican English
Pages (from-to)3342-3358
Number of pages17
JournalPhysical Review E
Issue number4
StatePublished - 1996


Dive into the research topics of 'Apparent fractality emerging from models of random distributions'. Together they form a unique fingerprint.

Cite this